What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 5, 9:41 AM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jan 5, 9:41 AM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
941 AM EST Sat Jan 5 2019
.SYNOPSIS...
A strong upper-level low pressure area and associated surface
low pressure system will track east-northeast today and will
located off the northern Mid-Atlantic coast by Sunday morning.
Weak high pressure will build into the area for Sunday and
continue until a weak cold front arrives Monday afternoon
bringing low chances for rain. High pressure will then become
established for the mid and later part of the week. Mostly a dry
week ahead with seasonable to slightly above normal
temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 900 AM EST Saturday...
Upper level low moving east this morning with the back-side
precipitation axis along the Blue Ridge. This precipitation
should exit the area by noon. Some locations have changed-over
from rain to snow, but only light accumulations are being
reported. Wind becomes the biggest threat for the rest of the
day. Had to do some major changes to align grids with current
wind reports. No changes to advisories or warnings at this
time.
As of 700 AM EST Saturday...
Several stations across the northwest NC mountains northward to
Tazewell county VA started, within the last hour, receiving wind
gusts of 45 to 51kts. Examining latest HRRR, RAP, and parallel
GFS, a strong 850mb jet with of 60-70kts or better is progged to
straddle the Blue Ridge during the next 6-8 hours. Given this
corroboration and increasing support from observations across
these areas, have upgraded the Wind Advisory from TNB-GEV-HLX-
ROA to a High Wind Warning. While I do not feel that the winds
will stay this strong through the expiration time of the product
(7 PM EST - same as the prior Wind Advisory), I did not want to
change the product in mid stream in the event that the day shift
wants to downgrade it back to a Wind Advisory.
In addition, I have expanded the Wind Advisory north to the
WV/VA border and up to the CWA border with LWX as hires
shortrange models and observations are supporting wind advisory
criteria winds further north. In fact there could be a few gusts
close to 50 mph across the mountains of Bath, Alleghany, and
Rockbridge counties during the afternoon. The strong LLJ is
progged to expand northward along the Blue Ridge into central VA
by late morning.
No other significant changes at this time. Wind will be the main
problem today, not precipitation for a change!
As of 405 AM EST Saturday...
The vertically stacked low that has brought a variety of
inclement weather to the southern and eastern U.S. over the past
few days in the form of winter weather as well as thunderstorms
and widespread rainfall depending on the area and location, will
move quickly northeast of the area today and should be off the
northern Mid-Atlantic coast by Sunday morning. Weak high
pressure will build into the area on Sunday in the wake of the
low pressure area.
Rain associated with the front side of the upper low have moved
well northeast of the forecast area. Wrap around deformation
zone precipitation was evident from northeast TN through eastern
KY, much of WV west of the Alleghany front, and then north into
western PA. This area of precipitation will gradually diminish
from the south and pull further north into MD/PA during the
afternoon. No sigificant cold air was tapped with this southern
stream cutoff upper low, thus temperatures early this morning
are largely above freezing, and in many cases still in the 40s.
Thus, the precipitation is largely falling as rain. As we move
toward daybreak, some of the higher elevations will see a mix of
rain and snow as the cold pocket aloft drifts over the region.
This will only last for a few hours straddling sunrise. Minor
snow accumulations are possible at the higher elevations,
mainly above 3000 ft., but the ground is mostly too warm for
much accumulation. Best chance of seeing the ground white for a
short time would be in northwest Greenbrier where an inch of
accumulation will be possible, with less accumulations scattered
through the mountains southward toward Bluefield, Bland,
Jefferson, and Boone.
The primary concern today will be wind. A tight pressure
gradient will develop on the back side of the departing low
pressure area resulting in west to northwest winds of 15-30 mph
with gusts 45-50 mph, especially at higher elevations, mainly
along the Blue ridge and adjacent areas. Have continued the
earlier issued Wind Advisory from Watauga NC to Grayson VA and
have expanded somewhat further northeast to just northeast of
Roanoke, where several models are showing the potential for
40+kt wind gusts by late morning into the afternoon.
Temperatures will remain above normal and with increasing
amounts of sunshine and downslope winds, be warmer, especially
east of the Blue Ridge and across the Piedmont than it was with
the clouds and rain Friday. Again the post-frontal air mass is
of continental Pacific origin, not Canadian or Arctic as that
remains locked up in Canada for now. Look for high temperatures
today in the 40s mountains, otherwise 50s west to 60s east. Lows
tonight will be mostly above freezing once again ranging from
the 30s west to the 40s east. These temperatures remain about
10-15 degrees above seasonal normals.
/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Probabilities of Precipitation - Moderate,
Winds - Moderate to High.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 300 AM EST Saturday...
The upper level pattern will remain progressive with a large ridge
building over the eastern part of the country as we close out the
weekend. This will keep the weather across the Appalachians and central
mid Atlantic region quiet but a bit breezy on Sunday with temperatures
well above normal. Clouds will then be on the increase by Monday as
surface high pressure slides to our east and develops a bit of a wedge
with winds becoming southeasterly. Temperatures in the wedge Monday
will be a bit cooler though still above normal.
Once the upper ridge axis moves to our east Monday night a large closed
low will move into New England and eastern Canada by Wednesday morning,
opening the door to our first shot of cold air in a while. An initial
cold front will move through Monday night with scattered showers
followed by upslope showers west of the Blue Ridge on Tuesday.
Temperatures Tuesday will surge considerably with readings in the
middle 60s east of the Blue Ridge and in the middle/upper 50s to the
west.
A more significant cold front will move through late Tuesday/Tuesday
night, marking the leading edge of much colder air moving down from
Canada. Not a lot in the way of deep moisture to work with, so it looks
like scattered showers will be mostly confined to west of the Blue
Ridge, followed by some upslope snow showers as the colder air moves in.
Expect winds to be blustery especially Tuesday night as the colder air
moves in behind the front.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1045 AM EST Friday...
Upslope snow showers will persist west of the Blue Ridge Wednesday
through Wednesday night, though no significant accumulation is
expected. Otherwise, expect a mainly dry forecast this period. 5h
trough will deepen over the Great Lakes to Northeast down into the Mid-
Atlantic. A northwest flow will keep our temps closer to normal. By
Thursday, the 5h trough advances offshore and heights build across the
Ohio/TN Valleys with surface high pressure working into our area. Will
stay dry Thursday afternoon into Friday with temps close to normal for
highs and near or above normal for lows.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 700 AM EST Saturday...
Very strong winds expected at several of the TAF sites
today...
A High Wind Warning is in effect from TNB-GEV-HLX-ROA until
early evening. TAF sites included in this are ROA. A Wind
Advisory encompasses surrounding areas northward to the WV/VA
border as well as HSP, west to the MRX CWA border, and south to
UKF and MWK. The Wind Advisory includes the BCB TAF. For now,
Piedmont sites of LYH and DAN are outside the Wind Advisory and
BLF is on the edge of the southwest VA portion of the edge
advisory. The winds will be strong at BLF as well, and that area
may be added to a Wind Advisory with later updates. Winds will
be WNW-NW 10-30kts with gusts to 35kts in the areas outside the
High Wind Warning/Wind Advisory area. Within the High Wind
Warning area, look for sustained winds of 25-40kts with gusts up
to 60 mph possible (already close to this at TNB). For the
locations within the Wind Advisory area, look for sustained
winds of 10-25 mph with gusts of 40-45 mph possible. The
strongest winds are expected from now until around 19-20Z, then
should diminish fairly rapidly during the evening.
Otherwise, aviation conditions will be improving east of the
Blue Ridge this morning, and west of the Blue Ridge by sunset if
not a bit sooner. As the upper low responsible for the rain and
wind moves northeast of the area by tonight, low clouds will
diminish with clearing expected east of the Blue Ridge by
afternoon and west of the Blue Ridge during the evening. Through
the day today, mostly MVFR ceilings will prevail west of the
Blue Ridge, becoming VFR east of the Blue Ridge by 17Z. A few
post front rain showers (possibly snow showers at higher
elevations) will linger west of the Blue Ridge into the early
afternoon. Winds will diminish to less than 10kts by 06Z and
ceilings and visibilities should be unlimited with SKC. Fog is
not expected overnight into Sunday morning.
/Confidence in Forecast Parameters/
Ceilings - Moderate to High,
Visibilities - Moderate to High,
Winds - Moderate to High.
Extended Aviation Discussion...
Weak high pressure will drift across the region Sunday into
Monday maintaining mainly VFR conditions with light winds.
A weak front may bring MVFR in lower cigs and showers across
the mountains later Monday night into early Tuesday, followed by
improving conditions but gusty westerly winds Tuesday
afternoon. VFR should prevail out east with lack of much
moisture east of the mountains on Tuesday. Northwest flow will
follow a secondary front by Wednesday with gusty northwest winds
and upslope sub- VFR cigs possible western mountain locations
for mid week. Temperatures will trend downward during the later
half of the week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 PM EST this evening for VAZ007-009>014-
018>020-023-024-032>035.
High Wind Warning until 7 PM EST this evening for VAZ015>017-
022.
NC...Wind Advisory until 7 PM EST this evening for NCZ003-019.
High Wind Warning until 7 PM EST this evening for NCZ001-002-
018.
WV...None.
&&
SYNOPSIS...RAB
NEAR TERM...RAB/RCS
SHORT TERM...MBS
LONG TERM...MBS/WP
AVIATION...RABHazardous weather outlook, Jan 5, 6:57 AM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
657 AM EST Sat Jan 5 2019
NCZ001-002-018-VAZ015>017-022-061100-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
657 AM EST Sat Jan 5 2019
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ009-012-023-061100-
Smyth-Wythe-Botetourt-
657 AM EST Sat Jan 5 2019
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ007-010-011-013-014-018>020-024-032>035-061100-
Surry-Wilkes-Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Rockbridge-Patrick-Franklin-Bedford-Amherst-
657 AM EST Sat Jan 5 2019
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ042>044-507-508-061100-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
657 AM EST Sat Jan 5 2019
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Gusty northwest winds could be near advisory criteria at times today,
especially across the higher elevations.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-061100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
657 AM EST Sat Jan 5 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RAB
In the hours before
Special weather statement, Jan 5, 8:29 AM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
829 AM EST Sat Jan 5 2019
WVZ042-043-507-508-051445-
Mercer-Summers-Eastern Greenbrier-Western Greenbrier-
Including the cities of Bluefield, Flat Top, Hinton, Hix,
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo,
and Rainelle
829 AM EST Sat Jan 5 2019
...BRIEF PERIOD OF SNOW MAY CAUSE SLICK SPOTS THIS MORNING...
Scattered snow showers across the mountains of Southeast West
Virginia, could bring quick inch or less of snow accumulation this
morning. Some of the higher roads, including I-77 north of
Princeton could get a coating on the surface, resulting in slick
travel.
The snow showers will taper off by 10am.
Those driving across I-77 between Princeton and Flat Top, as well
as I-64 west of Lewisburg including secondary roads will need to
be alert for snow on the roads.
Local storm report, Jan 5, 8:53 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 AM EST SAT JAN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM NON-TSTM WND GST 3 NNW WAGONER 36.43N 81.42W
01/05/2019 M63 MPH ASHE NC AWOS
AWOS STATION GEV, JEFFERSON.
&&Local storm report, Jan 5, 9:02 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 AM EST SAT JAN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM NON-TSTM WND DMG 3 ESE DEEP GAP 36.21N 81.47W
01/05/2019 WATAUGA NC 911 CALL CENTER
TREE DOWN ON US HWY 421 NEAR THE WILKES
COUNTY LINE.
&&Local storm report, Jan 5, 9:03 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 AM EST SAT JAN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM NON-TSTM WND DMG 2 ENE PEORIA 36.29N 81.83W
01/05/2019 WATAUGA NC 911 CALL CENTER
TREE DOWN ON BETHEL RD.
&&Local storm report, Jan 5, 9:29 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EST SAT JAN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM NON-TSTM WND GST 1 ESE BOONE 36.20N 81.65W
01/05/2019 M59 MPH WATAUGA NC AWOS
AWOS STATION TNB, 1 ESE BOONE.
&&Special weather statement, Jan 5, 9:39 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
939 AM EST Sat Jan 5 2019
NCZ004>006-020-VAZ043>047-058-059-051900-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Danbury, Eden, Yanceyville, Yadkinville,
Martinsville, Danville, Lynchburg, Appomattox, South Boston,
and Keysville
939 AM EST Sat Jan 5 2019
...STRONG GUSTY WINDS EXPECTED THROUGH THIS AFTERNOON...
West to northwest winds will increase this morning behind a storm
system. Gusts will vary from 25 mph to as much as 45 mph, possibly
even 50 mph at times through about 2 to 4 pm. These winds will
likely blow around loose outdoor objects and create travel issues
especially for high profile vehicles. A few weaker or dead trees
may also get blown down, as well as limbs. This could lead to
isolated power outages.